Kansas, 2014Hail and Damaging Winds in Kansas, July 25, 2014
July 25, 2014 · NWS DDC · 6 events in 1 county or zone
A cold front moved into the western parts of the area during the evening. Moisture pooling ahead of the front combined with the lift to produce the storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved into the western parts of the area during the evening. Moisture pooling ahead of the front combined with the lift to produce the storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 25, 4:11 PM MST, 1 hour 39 minutes earlier.
Area forecast discussion, Jul 25, 4:11 PM MST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
611 PM CDT Fri Jul 25 2014
...Updated Aviation Section...
.SHORT TERM...(This evening through Saturday)
ISSUED AT 109 PM CDT FRI JUL 25 2014
I will change very little to this current forecast, since the
ongoing forecast seems on track and in agreement with the short
term, high definition models. We have been heating up faster than
yesterday, and I see no reason why we won't reach the 100 to 104
degree range today. Dew points in our eastern tier of counties
are in the upper 60s, which will combine with the 103F or so surface
temperatures to give heat indices in the 105F range. Thus, the NPW
Heat Advisory will continue through 8 PM CDT this evening. All of
the counties may not reach the 105F Heat Advisory criteria, but they
will come close. There is a lee side trough moving near the
Colorado border, and if any storms do form this evening, it should
be near the trough axis. Later, the trough could slide east into
our central CWA, and isolated storms could fire there towards
midnight. As for low temperatures, we should be just a little
cooler than this morning, and min temps are forecast to be in the
upper 60s near Syracuse, and range to the mid 70s in Coldwater and
Medicine Lodge. I expect winds will not be as brisk as they were
last night, either.
As for Saturday, we will be under the dome of a hot, upper high
pressure dome centered off to our southwest. A surface trough will
again form in Colorado during Saturday afternoon, and then move into
western Kansas during the evening. So, at this time, I do not
expect any thunderstorms during Saturday, but just after sundown.
Maximum temps Saturday will reach the 99 to 103F degree range, but
dew points will be slightly lower than today. Thus, a heat advisory
does not seem imminent Saturday. Winds will vary from south at 10
to 20 mph in the Medicine Lodge area to the east across our northern
2/3rd of the forecast area.
.LONG TERM...(Saturday night through Friday)
ISSUED AT 420 PM CDT FRI JUL 25 2014
Saturday Night/Sunday:
Isolated convection be possible Saturday night along a zone of enhanced
low level frontogenesis. The global models (EC/GFS) are in fair agreement
with storms developing as is with the mesoscale models (WRF, less 4
km NAM). Broad brushed slight pops as no real one area is preferred
over another. An inverted-v thermo profile is expected, so storms could
produce microbursts. Shear is on the weak side, so winds and lightning
should be the main threats. Brief heavy rainfall is also a lower end
threat. Storms will be diurnally driven and activity should quickly
end by dusk. Overnight minimums expected to be in the 70s.
For Sunday, we will be behind the front in a post-frontal upslope
regime. Will have to watch out for orographic convection forming over
the Colorado terrain and propagating east Sunday night across the western
zones. Have the highest pops for far southwest Kansas as well as lower
maximums for Sunday. Highs in the 80s to low 90s.
Next week:
Those who like cooler temperatures will be happy to know that there
is still the signal for cooler conditions next week. There is some similar
synoptic hints of this upcoming cooler spell as to the last cooler temperature
outbreak we saw earlier - however, the overall magnitude should be somewhat
tapered compared to the previous event.
The most interesting weather looks to be Monday and particularly Tuesday.
Northwesterly flow aloft and low level upslope flow all point to the
synoptic/mesoscale pattern that of which is conducive to MCS formation.
The best area for the most precipitation through next week will be across
far southwest Kansas - exactly where they need it - as they are experiencing
the most severe drought conditions.
I pretty much left the allblend temps alone, but there probably is a
good chance that these temps will be too warm. The EC suggests some areas
that remain under precip and clouds will not break out of the 60s. Something
to watch. Still for the end of July, there isn't much room to complain
even if we are only in the 70s for highs midweek. Next Wednesday looks
to the coolest during my period. Way out by the end of the extended
pd, the EC and particularly the GFS indicate amplification and possible
slight retrogression of a downstream trof/low. The associated mid level
cold pool could result in more shower/iso storms for the end of next
week, but confidence is extremely low. Some modification of allblend
pops were done after WFO coordination.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
ISSUED AT 604 PM CDT FRI JUL 25 2014
VFR conditions will prevail through Saturday. Upper level high
pressure will persist from New Mexico into Oklahoma, while a deep
upper level trough moves from southern Saskatchewan into southeast
Manitoba by Saturday evening. At the surface, a weak trough from
north central Kansas into eastern Colorado will move little tonight.
Widely scattered evening thunderstorms are possible along the trough
axis. Other thunderstorms in eastern Colorado will propagate into
western Kansas after 9 PM but should gradually weaken to only
scattered showers by midnight. Scattered to broken clouds with bases
aoa 200 can be expected to spread across western Kansas this
evening. Local ceilings near 080 will occur as weakening
thunderstorms approach GCK after 03Z, and scattered clouds near 080
with ceilings aoa 200 can be expected as the weakening area of
showers moves east through 12z.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 72 101 71 90 / 20 10 20 10
GCK 69 100 70 89 / 20 20 20 20
EHA 70 101 70 89 / 30 10 20 30
LBL 72 103 72 91 / 20 10 20 30
HYS 72 100 71 90 / 20 10 20 10
P28 75 103 74 94 / 10 10 10 10
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY until 8 PM CDT this evening FOR KSZ031-046-065-066-
081-090.
&&
SHORT TERM...Burke
LONG TERM...Sugden
AVIATION...Ruthi
Hazardous weather outlook, Jul 25, 5:24 PM MST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
724 PM CDT FRI JUL 25 2014
KSZ030-031-043>046-061>066-074>081-084>090-270030-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
724 PM CDT FRI JUL 25 2014 /624 PM MDT FRI JUL 25 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.
.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS CAN BE EXPECTED THIS EVENING MAINLY WEST OF
HIGHWAY 83. THE PRIMARY HAZARDS WILL BE MICROBURSTS WITH LOCALIZED
DAMAGING WINDS AND LIGHTNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
LIGHTING, HAIL UP TO THE SIZE OF QUARTERS AND AND GUSTY WINDS ARE
POSSIBLE WITH THUNDERSTORMS LATE SATURDAY AFTERNOON AND EVENING.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE NEAR THE COLORADO BORDER
SUNDAY AND IN THE SOUTHWEST CORNER OF KANSAS MONDAY.
MORE WIDESPREAD THUNDERSTORMS CAN BE EXPECTED TUESDAY INTO EARLY
WEDNESDAY. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE
TUESDAY AFTERNOON AND NIGHT. THUNDERSTORM CHANCES WILL DECREASE
WEDNESDAY AND THURSDAY. LOCALLY HEAVY RAINFALL IS POSSIBLE TUESDAY
NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Special weather statement, Jul 25, 5:42 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
742 PM CDT FRI JUL 25 2014
KSZ061-260130-
HAMILTON-
642 PM MDT FRI JUL 25 2014
...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY...
AT 640 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COOLIDGE...MOVING NORTHEAST AT 15 MPH.
WIND GUSTS IN EXCESS OF 50 MPH ARE POSSIBLE WITH THIS STORM.
LAT...LON 3811 10205 3827 10180 3827 10165 3808 10156
3776 10203 3781 10205
TIME...MOT...LOC 0042Z 231DEG 14KT 3802 10200
01Thunderstorm Wind, Hamilton
- When
- July 25, 5:50 PM MST
- Where
- Hamilton County, 0.88 mi NW of Coolidge
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.040, -102.010
Power lines were blown down and there was some unspecified structural damage reported.
Thunderstorm Wind, Hamilton
- When
- July 25, 6:15 PM MST
- Where
- Hamilton County, 7.1 mi NNE of Medway
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.120, -101.840
Seven power poles were blown down by the high wind.
Thunderstorm Wind, Hamilton
- When
- July 25, 6:20 PM MST
- Where
- Hamilton County, 9.91 mi NNE of Medway
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.160, -101.830
Four power poles were blown down by the high wind.
Thunderstorm Wind, Hamilton
- When
- July 25, 6:26 PM MST
- Where
- Hamilton County, 13.19 mi NE of Medway
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.170, -101.720
Trees were uprooted and windows were blown out of a house.
Hail, Hamilton
- When
- July 25, 6:30 PM MST
- Where
- Hamilton County, 15.91 mi NNE of Medway
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.230, -101.750
Thunderstorm Wind, Hamilton
- When
- July 25, 6:30 PM MST
- Where
- Hamilton County, 15.91 mi NNE of Medway
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.230, -101.750
Winds were estimated to be at least 60 MPH.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Wind in Florida, July 25, 2014$968,000 · EF1 · 2 events
- Excessive Heat in Oklahoma, July 25 to 27, 201414 injured · 3 events
- Flash Flooding and Damaging Winds in Arizona, July 25, 2014$70,000 · 57 kt wind · 6 events
- Flash Flooding and Dust Storm in Arizona, July 25 to 28, 20144 injured · $3,000 · 3 events
- Lightning Strike in Minnesota, July 25, 2014$50,000 · 1 event
- Wildfire in California, July 25 to 31, 20142 injured · 1 event
- Damaging Winds and Lightning Strikes in South Carolina, July 25, 2014$3,000 · 50 kt wind · 12 events
- Hail and Heavy Rain in Iowa, July 25, 2014$10,000 · 0.88 in hail · 9 events
- Damaging Winds in Kansas, July 25, 2014$13,000 · 74 kt wind · 3 events
- Drought in Kentucky, July 25 to 31, 20145 events
- Flash Flooding and Damaging Wind in Missouri, July 25, 201452 kt wind · 3 events
- Damaging Wind and Heavy Rain in Florida, July 25, 201450 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538479, 538480, 538481, 538482, 538478, 538483.